Title: Fast Fact and Concept #39: Using Naloxone
Author(s): Colleen J. Dunwoody MS, RN and Robert Arnold MD
Naloxone (Narcan®), a semisynthetic opioid antagonist, is indicated for the complete or partial reversal of life-threatening CNS/respiratory depression induced by opioids. Naloxone is often inappropriately used in the hospital setting, administered as a full ampule (0.4 mg) in response to physiologically normal opioid-induced decrease in respiratory rate or mild sedation. This probably comes from application of principles of use in the Emergency Department to other settings. Note: it is normal to have a lower respiratory rate during sleep, especially on opioids. However, the hallmark of significant opioid-induced CNS depression requiring naloxone, is change in the level of consciousness.
Depending on the dose administered, naloxone administration to a patient physically dependent on opioids will cause the abrupt return of pain and can precipitate an Abstinence Syndrome, with symptoms ranging from mild anxiety, irritability and muscle aches to life-threatening tachycardia and hypertension. Once thought to be devoid of side effects, naloxone can cause cardiovascular collapse and pulmonary edema, probably through abrupt increase in sympathetic nervous system activity associated with opioid reversal.
Key Teaching Points
1. Review end-of-life goals; naloxone administration is not indicated for patients on opioids who are dying (see Fast Fact #3: Syndrome of Imminent Death), as all dying patients will at some point have an altered mentation and respiratory changes. It may be necessary to write specific orders not to administer naloxone.
2. Patients should meet all of the following criteria before naloxone is administered:
a) Depressed mental status: difficult to arouse or unarousable (If the patient wakes to voice or light shake, the diagnosis is sleeping, not opioid overdose)
b) Shallow respirations or rate < 8 associated with evidence of inadequate ventilation (e.g. low oxygen saturation, hypotension). Note: some people breathe at 6-8 per minute when they sleep yet are well ventilated.
3. Stop opioid administration.
4. Dilute 0.4 mg naloxone (one ampule) with Normal Saline to a total volume of 10 ml (1 ml = 0.04 mg).
5. Remind the patient to breathe; though narcotized, patients report hearing concerned staff and being unable to open their eyes or respond. Reminders to "take a deep breath" are often followed.
6. Administer 1 ml IV (0.04mg) q1min until the patient is responsive. A typical response is noted after 2-4 mls with deeper breathing and greater level of arousal. Gradual naloxone administration should prevent acute opioid withdrawal.
7. If the patient does not respond to a total of 0.8 mg naloxone (2 amps), consider other causes of sedation and respiratory depression (e.g. benzodiazepines, CVA).
8. The duration of action of naloxone is considerably shorter than the duration of action of most short-acting opioids. A repeat dose of naloxone, or even a continuous naloxone infusion, may be needed.
9. Wait until there is sustained improvement in consciousness before restarting opioids at a lower dose.
Final note: check with your nursing staff-is there a hospital policy defining the appropriate use of naloxone? If so, review for appropriateness, if not, write one; see reference (McCaffery M and Pasero C) for recommended nursing protocol.
Burke, D.F., Dunwoody, C.J.(1990) Naloxone: A Word of Caution. Orthopaedic Nursing, 9(4).pp.44-46.
McCaffery M and Pasero C (eds). Pain: Clinical Manual 2nd edition,1999, Mosby, St. Louis, pg 270.
O'Malley-Dafner, L., Davies, P. (2000) Naloxone-Induced Pulmonary Edema. AJN, 100(11), pp.24AA-JJ.
Copyright Notice: Users are free to download and distribute Fast Facts for educational purposes only. Citation for referencing: von Gunten CF, Ferris F, and Weissman DE. Fast Facts and Concepts #39: USING NALOXONE; April, 2001. End-of-Life Physician Education Resource Center www.eperc.mcw.edu.
Fast Facts and Concepts was originally developed as an end-of-life teaching tool by Eric Warm, MD, U. Cincinnati, Department of Medicine. See: Warm, E. Improving EOL care--internal medicine curriculum project. J Pall Med 1999; 2: 339-340.
Disclaimer: Fast Facts provide educational information, this information is not medical advice. Health care providers should exercise their own independent clinical judgment. Some Fast Fact information cites the use of a product in dosage, for an indication, or in a manner other than that recommended in the product labeling. Accordingly, the official prescribing information should be consulted before any such product is used.
Creation Date: 4/2001
Purpose: Instructional Aid, Self-Study Guide, Teaching
|Training: Fellows, PGY1 (Interns), PGY2-6, Physicians in Practice|
|Specialty: Anesthesiology, Emergency Medicine, Family Medicine, General Internal Medicine, Geriatrics, Hematology/Oncology, Neurology, OB/GYN, Ophthalmology, Pulmonary/Critical Care, Pediatrics, Psychiatry, Surgery|
ACGME Competencies: Medical Knowledge, Patient Care
Keyword(s): Naloxone, Narcan, Addiction, Chronic non-malignant pain, Controlled substance regulations, Pain, Pain assessment, Pain treatment
The Fast Facts series is distributed for educational use only and does not constitute medical advice. For the most current version of Fast Facts visit the EPERC web site at www.eperc.mcw.edu. This mirror version is provided subject to copyright restrictions for educational use within the Inter-Instutional Collaborating Network on End-of-Life Care (IICN).